Jump to ContentJump to Main Navigation
Show Summary Details

Journal of Globalization and Development

Ed. by Stiglitz, Joseph / Emran, M. Shahe / Guzman, Martin / Jayadev, Arjun / Ocampo, José Antonio / Rodrik, Dani

2 Issues per year

Online
ISSN
1948-1837
See all formats and pricing

 



30,00 € / $42.00 / £23.00

Get Access to Full Text

Sovereign Debt Restructuring: A Model-Law Approach

Steven L. Schwarcz
  • The Stanley A. Star Professor of Law and Business, Duke University School of Law, P.O. Box 90360, Durham, NC 27708-0360, USA
  • The Centre for International Governance Innovation (CIGI), Waterloo, Canada
  • :
Published Online: 2016-02-04 | DOI: https://doi.org/10.1515/jgd-2015-0031

Abstract

Unlike individuals and corporations, countries indebted beyond their ability to pay cannot use bankruptcy laws to restructure unsustainable debt. The United Nations and the International Monetary Fund have attempted to propose treaties to enable that debt restructuring, but the political difficulties of reaching a worldwide consensus have stymied their efforts. This article argues that a model-law approach to restructuring unsustainable sovereign debt should be feasible and effective because the vast majority of sovereign debt contracts are governed by the laws of either the debtor-state or two other jurisdictions. Those jurisdictions individually could enact a model law to give struggling nations a real prospect of equitably restructuring their debt to sustainable levels. By enabling such debt restructuring, that enactment would also help to foster the norms required to facilitate the development of international treaties.

Corresponding author: Steven L. Schwarcz, The Stanley A. Star Professor of Law and Business, Duke University School of Law, P.O. Box 90360, Durham, NC 27708-0360, USA, e-mail: ; and The Centre for International Governance Innovation (CIGI), Waterloo, Canada


Published Online: 2016-02-04

Published in Print: 2015-12-01


Citation Information: Journal of Globalization and Development. Volume 6, Issue 2, Pages 343–385, ISSN (Online) 1948-1837, ISSN (Print) 2194-6353, DOI: https://doi.org/10.1515/jgd-2015-0031, February 2016

Comments (0)

Please log in or register to comment.